ADR experiences Anaesthetics

A personal story of psychosis 7 days after surgery


Karen Kieve, the 26 year old daughter of the founder of 'APRIL' slipped into postoperative paranoia, leading to a psychotic episode, exactly 7 days after for surgery for the removal of impacted wisdom teeth.

The Dental Surgeon wrote on his notes "This poor girl slipped into paranoia, probably due to the surgery". She was not taking any other medication at the time.

Karen had,  seven years previously,  experienced adverse reactions to sulphasalazine for a bowel disorder and just one year prior to the surgery, become depressed due to Dianette (cyproterone acetate plus ethynlestradiol) a hormone drug. She had recovered and was,  at the time of the surgery, enjoying a challenging and stimulating job.

A personal assistant to the director of a public relations company, in the city of London, Karen was happy, loved her work and was leading a full and sociable life.

Sadly, due to the adverse reaction, she was admitted to a psychiatric hospital and when her boss found out the nature of her post-operative problem, her employment was terminated.

List from the anaethetist, of the drugs used before, during and after the surgery:

Pre-med:                         Temazepam                    20 mg 

Anaesthesia:                  
                                        Fentanyl                          50 mcg
                                        Propofol                         180 mg
                                        Gallamine                        20 mg
                                        Suxamethonium               75 mg
                                        Nitrous Oxide, Oxygen, Enflurane

Other intra- and postoperative drugs:

                                         Benzylpenicillin              600 mg
                                         Flagyl                             500 mg
                                         Dexamethazone             8mg + 8mg
                                         Depomedrone                 40mg
                                          Codis                              2 + 2 tablets

 

Case of violent behaviour following surgery

                                           It has been brought to our attention that a person who became violent following surgery was suffering from liver failure which would exacerbate or even cause adverse reactions due to toxic levels of drugs building up in his body. We are informed that he recovered mentally and physically following a period in Intensive Care. Many people do recover well as long as they are not overdosed with psychotropic drugs.

ICU psychosis - David Aaronovitch

In a BBC interview David Aaronovitch spoke about his terrifying experience of ICU psychosis

Intrusive memories of hallucinations and delusions in traumatized intensive care patients: pdf of interview study

Antibiotic psychosis following surgery

A case in the British Medical Journal mentioned the antibacterial drug Co-amoxiclav a drug one of our contacts believes led to his own psychotic episode following surgery.

Acute psychosis caused by Co-amoxiclav pdf

BMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a2117 (Published 22 October 2008) Cite this as: BMJ 2008;337:a2117

Claire L Bell, specialist trainee , Bruce Watson, senior clinical pharmacist,
W Stephen Waring, consultant physician

Co-amoxiclav is a fixed dose combination of amoxicillin and clavulanate that offers antibacterial activity against some strains that produce β lactamase. Recognised adverse effects include exfoliative dermatitis, deranged liver biochemistry, and anaphylaxis.1 We report the occurrence of acute psychosis after giving co-amoxiclav, with a strong temporal relationship and recurrence after drug rechallenge.

If you have suffered in any way following surgery, there is a problem in reporting this as the MHRA are reluctant to receive reports showing long lists of drugs that may be implicated. The Royal College of Anaesthetists do not colate any information about adverse effects of drugs and anaesthetics used around surgery.

A case report concerning a person with previous history of psychiatric adverse effects following anaesthesia/anesthesia:

Immediately following surgery the patient was noted as suffering from an altered mental status consistent with delirium. However, nursing notes suggest that her condition was likely the result of anesthesia. At the time of his surgery, the patient had been prescribed a host of significant medications, including anti depressants and other psychoactive drugs. It is believed that the combination of drugs that the patient had been given, combined with the anesthesia, contributed to his development of enduring mental damage following the surgery.

https://www.theexpertinstitute.com/case-studies/patient-suffers-mental-side-effects-from-anesthesia/

However you can report to the FDA or to RxISK

Be aware of interactions with other medicines

Reporting Adverse Drug Reactions (ADRs)
If you have suffered psychiatric adverse reactions please report them. There may be side effects not mentioned on the data sheets. You can request a list of drugs used pre surgery and during surgery. You should be given patient information for all drugs prescribed as you are discharged from hospital.

Please report Adverse Drug Reactions (ADRs) to:

UK Yellow Card Reporting for Patient and Health Professional reports of Adverse Drug Reactions

USA and worldwide to the Food and Drug Administration for Patients and Healthcare Professionals

Universal free, independent drug safety website - Rxisk

Please follow APRIL on Twitter                                          For latest news read the APRIL blog

Please make a donation to support the work of APRIL

 

AWARENESS SAVES LIVES